Men in the US who grew breasts after using a drug are preparing to sue Johnson & Johnson for the serious side effects of taking the medication, CNN reports.
The drug, Risperdal (risperidone), which is used to treat certain mental and mood disorders is causing teen boys and men to grow breasts, a condition known as gynecomastia.
Eddie Bible was 13 years old when he suffered from the drug’s side effect, which was not disclosed at the time he used the medication. He is among thousands of men preparing to file lawsuit against Risperdal maker Johnson & Johnson for not disclosing the possible side effects of the drug in a timely manner.
“They put me on this Risperdal. The doctors said, ‘Well, Risperdal was helping some.’ To me, it didn’t really help, because a year and a half later, I had gynecomastia,” Bible said adding that what he went through was humiliating. “I feel like an experiment.”
Bible, who took the medication in the early 2000s, said that he would have never taken the drug if he was aware of its side effect. He said that the psychological impact of dealing with the side effects of the drugs such as isolating himself and dealing with how people reacted when they see a “boy with boobs” was worse than having bipolar disorder.
The antipsychotic drug has already been on the market for more than a decade in 2006 when the gynecomastia side effect was placed on its labels. For Bible and other teenage boys who took Risperdal earlier it was already too late.
Since 1994 when the drug was placed on the market, Risperdal has drawn attention and controversy. Johnson & Johnson and its subsidiary Janssen Pharmaceuticals, Inc. have been accused of hiding evidence that would have alerted regulatory authorities and clinicians of the link among Risperdal, increased level of the hormone prolactin known to promote milk production and gynecomastia.